Alert archive / Kentucky / Flash Flood Warnings in 2007

Flash Flood Warning 23, NWS Jackson, KY

August 4, 2007Elliott County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 4, 2007, 7:45 PM EDT for Elliott County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2007, 7:45 PM EDT (23:45 UTC)
Expired
Aug 4, 2007, 10:45 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties

County Elliott County, KY

The radar

The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 042346
FFWJKL
KYC063-050245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
745 PM EDT SAT AUG 4 2007

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN ELLIOTT COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 1045 PM EDT

* AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STATIONARY THUNDERSTORM PRODUCING RAINFALL HEAVY ENOUGH TO CAUSE 
  FLASH FLOODING OVER THE WARNED AREA.

* THE STORM PRODUCING THE HEAVY RAIN WILL REMAIN OVER MAINLY RURAL
  AREAS OF NORTHWESTERN ELLIOTT COUNTY...NORTH OF FARLEY.

RADAR ESTIMATES INDICATE THAT UP TO 2.5 INCHES OF RAIN HAS FALLEN 
OVER NORTHWESTERN ELLIOTT COUNTY IN THE PAST HOUR. 

AN ADDITIONAL ONE HALF TO ONE INCH OF RAIN IS POSSIBLE BETWEEN 745 
PM AND 845 PM.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3816 8321 3817 8316 3827 8316 3824 8320
      3822 8322 3820 8326 3819 8325

$$

WJM
2 follow-up statements
000 
WGUS73 KJKL 050052
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
851 PM EDT SAT AUG 4 2007

KYC063-050245-
ELLIOTT KY-
851 PM EDT SAT AUG 4 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR
NORTHWESTERN ELLIOTT COUNTY...

AT 851 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THUNDERSTORM THAT PRODUCED HEAVY RAIN OVER NORTHWESTERN ELLIOTT 
COUNTY HAD DISSIPATED. RADAR RAINFALL ESTIMATES INDICATE 3 TO 3.5 
INCHES OF RAIN FELL OVER NORTHWESTERN ELLIOTT COUNTY EARLIER THIS 
EVENING...NORTH OF FARLEY. WHILE THE THUNDERSTORMS HAVE 
DISSIPATED...RUNOFF FROM THIS HEAVY RAINFALL MAY STILL CAUSE FLASH 
FLOODING...AND CAUSE STREAMS AND CREEKS IN THE AREA TO OVERFLOW 
THEIR BANKS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3816 8321 3817 8316 3827 8316 3824 8320
      3822 8322 3820 8326 3819 8325

$$

WJM
000 
WGUS73 KJKL 050149
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
948 PM EDT SAT AUG 4 2007

KYC063-050153-
ELLIOTT KY-
948 PM EDT SAT AUG 4 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
ELLIOTT COUNTY...

THE THREAT FOR FLASH FLOODING HAS ENDED...AND THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED.

NO REPORTS OF FLOODING WERE RECEIVED...HOWEVER RADAR RAINFALL 
ESTIMATES AND RAIN GAGE REPORTS INDICATE 3 TO 3.5 INCHES OF RAIN 
FELL IN NORTHWESTERN ELLIOTT COUNTY IN LITTLE MORE THAN AN HOUR THIS 
EVENING AS A STATIONARY THUNDERSTORM AFFECTED THE AREA.

LAT...LON 3816 8321 3817 8316 3827 8316 3824 8320
      3822 8322 3820 8326 3819 8325

$$

WJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:53 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 4, 3:53 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
353 PM EDT SAT AUG 4 2007

.SHORT TERM.../TONIGHT THROUGH TUESDAY/...UPDATED

BOTH GFS AND WRF SOLUTIONS WERE IN GOOD AGREEMENT WITH REGARD TO
CURRENT SYNOPTIC PATTERN. PERSISTENCE SEEMS TO BE THE RULE FOR NOW
WITH WARM MUGGY AIR MASS IN PLACE ACROSS THE EASTERN CONUS. WENT WIT
WRF SOLUTION FOR THE FIRST COUPLE OF DAY OF FORECAST WITH A BLEND OF
THE LATEST GFS FOR DAY THREE. AN UPPER LEVEL DISTURBANCE CURRENTLY
MOVING ACROSS THE SOUTHERN GREAT LAKES REGION WILL BRING A DECENT
CHANCE OF PRECIPITATION TO EASTERN KENTUCKY TOMORROW...WITH THE BEST
CHANCE OF RAIN COMING DURING THE AFTERNOON. MADE VERY FEW CHANGES TO
SKY COVER...PRECIPITATION PROBABILITY...QPF...AND WEATHER FORECAST
GRIDS. DID DECIDE TO DECREASE PRECIP CHANCES SLIGHTLY FOR
TOMORROW...BUT THAT PART OF THE FORECAST WAS OTHERWISE IN GOOD SHAPE.
MADE A FEW MINOR TWEAKS TO WINDS AND DEWPOINTS AS WELL. WITH BOTH
MODELS BRINGING A WEAK BOUNDARY SOUTHWARD ACROSS THE OHIO VALLEY ON
MONDAY AND MONDAY NIGHT...MODIFIED SKY COVER AND WIND FORECASTS FOR
MONDAY AND MONDAY TO REFLECT THE PRESENCE OF THIS BOUNDARY. THE
BOUNDARY STILL DOES NOT MAKE IT VERY FAR SOUTH DUE TO STRONG HIGH
PRESSURE PARKED OVER THE SOUTHEASTERN UNITED STATES. ALSO INTRODUCED
PRECIPITATION CHANCES AND QPF TO THE NORTHER TIER OF COUNTIES OF THE
FORECAST AREA...MAINLY NORTH OF THE MOUNTAIN PARKWAY.

AS FOR TEMPERATURES...WENT AT OR JUST ABOVE MAVMOS FOR DAYTIME HIGHS.
850 HPA TEMPS INDICATING TEMPERATURES IN THE MID TO UPPER 90S AT A
FEW LOCATIONS TOMORROW...BUT THIS SEEMS A BIT DRASTIC SO WENT WITH
LOW TO MID 90S FOR HIGHS ACROSS THE BOARD THROUGH TUESDAY. AIR MASS
WILL CONTINUE TO HEAT UP IN PERSISTENT SOUTHWESTERLY FLOW. OVERNIGHT
LOW TEMPS WERE BASED MORE ON THE METMOS NUMBERS AS THE MAV SEEMS TO
HAVE BEEN RUNNING A BIT COOL...PARTICULARLY AT LOZ FOR THE PAST FEW
DAYS. LOOKS LIKE A VERY HOT AND HUMID START TO THE NEW WORK WEEK.

.LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/...UPDATED

THE GFS AND ECMWF CONSENSUS IS FOR HEIGHTS TO RISE EARLY IN THE
PERIOD AND FOR AN UPPER LEVEL RIDGE OF 595 TO 596 DM TO BE CENTERED
OVER THE TN VALLEY BY WED AND THU...WITH THE RIDGE FLATTENING OUT
AND SHIFTING A LITTLE TO THE WEST AT THE END OF THE PERIOD AS A SW/V
MOVES THROUGH THE GREAT LAKES. THE REMNANTS OF THE BOUNDARY NOW
LAYING NEAR THE OH RIVER IS EXPECTED TO BE NEAR OR JUST E OF THE
KY/WV BORDER EARLY IN THE PERIOD. THIS BOUNDARY WILL BECOME DIFFUSE
THROUGH THE MIDDLE OF THE WEEK. SFC HIGH PRESSURE WILL GENERALLY BE
IN PLACE THROUGH THE PERIOD...WITH A SFC LOW ASSOCIATED WITH THE
ABOVE MENTIONED SW/V TRACKING INTO THE GREAT LAKES ON FRI AND TO THE
MID ATLANTIC COAST ON SAT. A TRAILING COLD FRONT IS EXPECTED TO
APPROACH THE OH RIVER ON FRI AND POSSIBLY REACH THE JKL CWA ON SAT.

TEMPS WILL BE WARM THROUGH THE PERIOD...SOME OF THE WARMEST SO FAR
THIS SUMMER. 8H TEMPS IN THE 20 TO 22C RANGE WILL BE CONDUCIVE TO
HIGHS REACHING AT LEAST THE THE LOW TO MID 90S IN ALL BUT THE
HIGHEST TERRAIN. IN ADDITION...DEWPOINTS ARE EXPECTED TO REMAIN
HIGH THROUGH THE PERIOD...AVERAGING NEAR 70. THIS WILL LEAD TO HEAT
INDICES NEARING OR PERHAPS EXCEEDING 100 FROM TUE THROUGH FRI
AFTERNOONS. ALSO...OVERNIGHT LOWS WILL NOT DROP BELOW 70 DEGREES IN
MOST AREAS THROUGH THE PERIOD.

WITH THE RIDGE IN PLACE...CONVECTION SHOULD LARGELY BE CAPPED FROM
TUE TO THU...WITH THE CAP WEAKENING ON FRI AS THE RIDGE FLATTENS OUT
AND THE COLD FRONT APPROACHES. WITH THAT IN MIND...KEPT AFTERNOON
POPS TUE TO THU...ISOLATED AT THAT TO NEAR THE WV BORDER WHERE OLD
BOUNDARY WILL DISSIPATE EARLY IN THE PERIOD AND ACROSS THE HIGHER
TERRAIN. OPTED FOR ISOLATED POPS CWA WIDE ON FRI AS SW/V PASSES BY
TO THE N AND THE COLD FRONT APPROACHES THE OH VALLEY. THE COLD FRONT
MAY DROP INTO THE JKL CWA ON SAT AND COULD LEAD TO MORE ORGANIZED
CONVECTION...SO OPTED FOR SCATTERED POPS ON SAT.

&&

.AVIATION.../18Z TO 18Z/

MVFR HAZE CONTINUES TO BE REPORTED AT MANY LOCATIONS ACROSS THE
REGION OVER THE PAST FEW HOURS AND EXPECT HAZE TO CONTINUE. FOR
NOW...EXPECT MOST LOCATIONS TO BE RESTRICTED TO ABOUT 6 SM.
OTHERWISE...ISOLATED CONVECTION IS STARTING TO DEVELOP...ESPECIALLY
ACROSS THE NORTHERN COUNTIES...CLOSER TO A STALLING OUT COLD FRONT.
COVERAGE OF CONVECTION WILL BE SMALL...BUT BRIEF LIFR TO VLIFR CAN BE
EXPECTED IN ANY STRONGER SHOWERS OR THUNDERSTORMS THROUGH 0Z.
OTHERWISE...A REPEAT OF WIDESPREAD LIGHT FOG AND SOME LOCALLY DENSE
FOG IN THE DEEPER VALLEYS IS EXPECTED...WITH THE FOG TRANSITIONING TO
HAVE IN THE 11 TO 13Z TIME FRAME.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...JP
AVIATION...JP
Hazardous weather outlook, Aug 4, 4:02 PM EDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
402 PM EDT SAT AUG 4 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-052315-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
402 PM EDT SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. THE MOST INTENSE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...CAUSING PONDING OF
WATER ON AREA ROADS...AS WELL AS IN POOR DRAINAGE AREAS.

PATCHY FOG IS EXPECTED AGAIN TONIGHT...BECOMING LOCALLY DENSE IN THE
MOST SHELTERED VALLEYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY.
THUNDERSTORMS ARE ALSO POSSIBLE EACH AFTERNOON FROM WEDNESDAY THROUGH
THURSDAY...MAINLY NEAR THE VA AND WV BORDERS. THUNDERSTORMS ARE
POSSIBLE ACROSS THE ENTIRE AREA ON FRIDAY AND SATURDAY.

HOT WEATHER WILL CONTINUE...WITH HEAT INDEX VALUES REACHING OR PERHAPS
EXCEEDING 100 PARTICULARLY FROM MONDAY THROUGH FRIDAY. LOCALLY DENSE
VALLEY FOG WILL CONTINUE TO AFFECT SOME LOCATIONS DURING THE LATE
NIGHT AND EARLY MORNING HOURS OF EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR

Nearby

Flash Flood Warnings in Kentucky, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.